Introduction: The widespread availability of medications and herbal products on the Internet has increased the potential for poisonings. We are reporting a case of mild, acute lithium toxicity occurring after the intentional misuse of a lithium-containing "dietary supplement" (Find Serenity Now) obtained over the Internet.
Case report: An 18-year-old woman presented to our emergency department (ED) after ingesting 18 tablets of Find Serenity Now; each tablet contained, according to the listing, 120 mg of lithium orotate [3.83 mg of elemental lithium per 100 mg of (organic) lithium orotate compared to 18.8 mg of elemental lithium per 100 mg of (inorganic) lithium carbonate]. The patient complained of nausea and reported one episode of emesis. Her examination revealed normal vital signs. The only finding was a mild tremor without rigidity. Almost 90 minutes after the ingestion, her serum lithium level was 0.31 mEq/L, a urine drug screen was negative, and an electrocardiogram (ECG) showed a normal sinus rhythm. The patient received intravenous fluids and an anti-emetic; one hour later, her repeat serum lithium level was 0.40 mEq/L. After 3 hours of observation, nausea and tremor were resolved, and she was subsequently transferred to a psychiatric hospital for further care. Prior human and animal data have shown similar pharmacokinetics and shared clinical effects of these lithium salts.
Discussion: Over-the-Internet dietary supplements may contain ingredients capable of causing toxicity in overdose. Chronic lithium toxicity from ingestion of this product is also of theoretical concern.